New Jersey, 2007Hail and Damaging Winds in New Jersey, August 3, 2007
August 3, 2007 · NWS PHI · 7 events in 5 counties and zones
A cold front that was approaching northern New Jersey from the Saint Lawrence River Valley initiated severe thunderstorms northwest of the state. These storms maintained their severity as they moved through the northern part of the state during the evening of the 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front that was approaching northern New Jersey from the Saint Lawrence River Valley initiated severe thunderstorms northwest of the state. These storms maintained their severity as they moved through the northern part of the state during the evening of the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 2:30 PM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 3, 2:30 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT FRI AUG 3 2007
.SYNOPSIS...
A WEAK FRONT WILL CROSS THE AREA TONIGHT AND THEN WASH OUT AS IT
MOVES ACROSS THE LOWER DELAWARE VALLEY AND SOUTHERN NEW JERSEY
SATURDAY. HIGH PRESSURE WITH DRIER AIR WILL BUILD IN FROM THE
NORTH ON SATURDAY, BUT TEMPERATURES WILL REMAIN VERY WARM TO HOT
ACROSS THE AREA. FAIR WEATHER SHOULD LAST INTO SUNDAY, BUT AN
APPROACHING WARM FRONT MAY BRING SOME CLOUDS TO THE REGION LATER
SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE REGIONAL RADAR GRAPHIC SHOWS SCATTERED THUNDERSTORMS
DEVELOPING IN THE HOT AND HUMID AIR MASS AHEAD OF THE APPROACHING
FRONT. THE FRONT SHOWS UP WELL LINING UP FROM NE NY STATE AND IT
EXTENDS SW INTO WESTERN PA. HIGH CAPES AND SLOW MOVEMENT TO THE
STORMS MAY BRING SOME LOCALIZED FLOODING WITH ANY THUNDERSTORM
TONIGHT. THE AREAL COVERAGE OF THE RAINS WILL NOT BE GREAT SO
THEREFORE I WILL KEEP ONLY CHC POPS IN FOR OUR AREA THROUGH THE
EVENING, IGNORING THE POPS OFFERED BY MET AND MAV. THE FRONT IS
WEAKENING AND WILL SLOWLY DIE OUT AS IT APPROACHES THE
MASON-DIXON LINE SATURDAY AFTERNOON. SOMEWHAT DRIER AIR WILL
FILTER IN ACROSS THE AREA BEHIND THE FRONT.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
THE SHORT TERM PART OF THE FORECAST WILL BE DRY FOR THE MOST PAST.
I HAVE DECIDED TO WRITE IN SOME CHC POPS ACROSS THE DELMARVA FOR
SATURDAY AFTERNOON WITH SOME RESIDUAL CAPE AND LOW LEVEL MOISTURE
STILL IN PLACE. THIS WILL NOT GET SWEPT AWAY SINCE THE FRONT WILL
NOT MOVE THROUGH THOSE AREAS UNTIL LATER IN THE DAY. CAPE VALUES
BY AFTERNOON WILL BE IN THE 1000 TO 2000 J/KG RANGE AND ITS
POSSIBLE THAT A SEA BREEZE MAY TOUCH OFF SOME ACTIVITY. SFC WINDS
WILL SWITCH AROUND TO NE THEN E FROM SAT NIGHT THROUGH SUNDAY AS A
SFC HIGH MOVES BY TO THE NORTH. THE FLOW OFF THE OCEAN WILL LIKELY
KEEP THINGS MORE STABLE FOR SUNDAY. THIS, ALONG WITH THE FACT THAT
UPPER HEIGHTS WILL RIDGE ACROSS THE AREA ON SUNDAY, HAVE LED ME TO NOT
INCLUDE ANY SHOWERS IN THE FCST FOR SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HPC GRAPHICS DEPICT A WAVY FRONTAL ZONE WHICH WILL MEANDER ACROSS
THE AREA FOR MUCH OF THE EXTENDED PERIOD. ITS DIFFICULT TO PIN
DOWN EXACTLY WHICH TIMES WILL HAVE THE GREATEST CHANCES FOR
SHOWERS AND THUNDERSTORMS. IT LOOKS LIKE THE FIRST WARM FRONT
APPROACH SUNDAY NIGHT WILL BE ACCOMPANIED BY SCATTERED ACTIVITY
ACROSS THE REGION, SO POPS HAVE BEEN BUMPED UPWARD INTO THE CHC
CATEGORY WITH THIS PACKAGE. THE POPS FOR THE AFTERNOON EARLY
EVENING PERIODS OF MONDAY AND TUESDAY WERE RAISED TOO AS THE FRONT
AND DAYTIME HEATING SHOULD PRODUCE AT LEAST SOME ACTIVITY ACROSS
THE AREA. SLIGHT CHC POPS WERE PAINTED FOR THE REMAINDER OF THE
EXTENDED PERIOD FOR NOW. TEMPERATURES WILL BE SEASONABLY WARM FOR
THE EXTENDED TIME FRAME AND IT WILL BE FAIRLY HUMID TOO.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AT 3:00 PM, THERE WERE FEW TO SCATTERED CUMULUS OVER OUR FORECAST
AREA WITH SOME CONVECTION UP IN THE POCONOS AND ALSO TO OUR WEST
SOUTHWEST NEAR BALTIMORE. WERE EXPECTING ADDITIONAL SHOWER AND
TSTM ACTIVITY TO DEVELOP IN OUR REGION DURING THE BALANCE OF THE
AFTERNOON INTO THE EARLY EVENING. THE ACTIVITY SHOULD REMAIN
ISOLATED TO SCATTERED. AS A RESULT, WEVE SIMPLY INDICATED
CUMULONIMBUS IN OUR TAFS.
AFTER SUNSET, THE PRECIP AND THE CUMULUS SHOULD BEGIN TO DISSIPATE.
FOR EARLY SATURDAY MORNING, WEVE INDICATED MVFR VSBY VALUES AT
KRDG, KABE, KTTN, KMIV AND KACY.
IN THE PERIOD FROM SATURDAY THROUGH WEDNESDAY, THERE MAY BE ISOLATED
TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY, MAINLY DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. A FRONTAL BOUNDARY IS
FORECAST TO DROP DOWN THROUGH THE FORECAST AREA ON SATURDAY NIGHT
THEN IT SHOULD RETURN TO THE NORTH ON SUNDAY NIGHT. OTHERWISE,
THERE WILL BE A CONTINUATION OF THE HEAT AND HUMIDITY, WITH LATE
NIGHT AND EARLY MORNING VISIBILITY RESTRICTIONS POSSIBLE EACH DAY.
&&
.MARINE...
HIGH PRESSURE LOCATED OVER THE ATLANTIC WILL CONTINUE TO INFLUENCE
THE REGION INTO SATURDAY WITH A BROAD SOUTHERLY FLOW. A WEAK
FRONTAL BOUNDARY IS FORECAST TO APPROACH FROM THE NORTHWEST AND IT
SHOULD REACH THE COASTAL WATERS OF NEW JERSEY AND DELAWARE ON
SATURDAY NIGHT. THE WIND IS EXPECTED TO VEER AROUND TO THE
NORTHWEST LATE ON SATURDAY NIGHT, THEN TO THE EAST THEN SOUTHEAST ON
SUNDAY. THE FRONTAL BOUNDARY IS FORECAST TO RETURN TO THE NORTH ON
SUNDAY NIGHT WITH SOUTHERLY WINDS AGAIN ANTICIPATED FOR THE FIRST
HALF OF THE NEW WEEK.
WIND SPEEDS SHOULD REMAIN BELOW 15 KNOTS THROUGH MUCH OF THE PERIOD,
WITH WAVES ON THE OCEAN WATERS STAYING IN THE 2 TO 4 FOOT RANGE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...PO
NEAR TERM...PO
SHORT TERM...PO
LONG TERM...PO
AVIATION...DI
MARINE...DI
Hazardous weather outlook, Aug 3, 3:15 AM EST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT FRI AUG 3 2007
DEZ001-MDZ008-NJZ001-007>010-012>020-026-PAZ054-055-060>062-067>071-
040900-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
415 AM EDT FRI AUG 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EARLY
TONIGHT. HIGH TEMPERATURES TODAY WILL BE IN THE LOWER AND MID 90S,
AND MAXIMUM HEAT INDICES WILL BE IN THE MID 90S. TEMPERATURES AND
HEAT INDICES WILL BE SLIGHTLY LOWER OVER HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HOT WEATHER WILL CONTINUE SATURDAY AND INTO EARLY NEXT WEEK. HIGH
TEMPERATURES SATURDAY ARE FORECAST TO BE AROUND 90 TO 95, WITH
MAXIMUM HEAT INDICES IN THE MID 90S. HIGH TEMPERATURES FOR THE
REMAINDER OF THE PERIOD WILL BE AROUND 90 OR IN THE LOWER 90S.
AGAIN, TEMPERATURES AND HEAT INDICES WILL BE SLIGHTLY LOWER OVER
HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-NJZ021>025-027-040900-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
415 AM EDT FRI AUG 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS EARLY TONIGHT. HIGH
TEMPERATURES TODAY WILL BE IN THE LOWER 90S, AND MAXIMUM HEAT
INDICES WILL BE IN THE LOWER AND MID 90S.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. HOT WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. HIGH
TEMPERATURES ARE FORECAST TO BE AROUND 90 OR IN THE LOWER 90S,
WITH MAXIMUM HEAT INDICES IN THE LOWER AND MID 90S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-040900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT FRI AUG 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORM EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 2:30 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT FRI AUG 3 2007
DEZ003-004-032030-
DELAWARE BEACHES-INLAND SUSSEX-
330 PM EDT FRI AUG 3 2007
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUSSEX COUNTY INCLUDING
PORTIONS OF THE DELAWARE BEACHES...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LONG NECK...MOVING VERY SLOWLY. THE
THUNDERSTORM WILL BE NEAR DEWEY BEACH AND REHOBOTH BEACH THROUGH
415 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
FORECASTER: GORSE
Special weather statement, Aug 3, 3:58 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 PM EDT FRI AUG 3 2007
PAZ054-032200-
CARBON-
458 PM EDT FRI AUG 3 2007
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARBON COUNTY...
AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILKES-BARRE...MOVING
SLOWLY TO THE EAST. THE THUNDERSTORM WILL BE NEAR CHRISTMANS AROUND
505 PM AND ALBRIGHTSVILLE AROUND 520 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH THIS
STORM.
FORECASTER: GORSE
Special weather statement, Aug 3, 5:18 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 PM EDT FRI AUG 3 2007
NJZ001-007-PAZ054-055-062-040115-
CARBON-MONROE-NORTHAMPTON-SUSSEX-WARREN-
618 PM EDT FRI AUG 3 2007
SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE FROM WEST TO EAST
ACROSS THE REGION THIS EVENING. ALTHOUGH NATIONAL WEATHER SERVICE
DOPPLER RADAR HAS SHOWN A WEAKENING TREND DURING THE PAST HOUR,
THERE IS STILL THE POSSIBILITY FOR ONE OR TWO ISOLATED STRONG
THUNDERSTORMS. THESE STORMS MAY BE ACCOMPANIED BY GUSTY WINDS, SMALL
HAIL, BRIEF HEAVY RAIN, AND DANGEROUS CLOUD TO GROUND LIGHTNING.
RPW
Thunderstorm Wind, Sussex
- When
- August 3, 7:04 PM EST
- Where
- Sussex County, Glenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.250, -74.480
A severe thunderstorm knocked down two large trees onto County Route 517 in Vernon Township near the New York border. A tree was also knocked down onto a car in Barry Lakes.
Thunderstorm Wind, Morris
- When
- August 3, 8:29 PM EST
- Where
- Morris County, Mt Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.930, -74.630
A few large tree limbs were knocked down in Mount Arlington Borough.
Thunderstorm Wind, Sussex
- When
- August 3, 8:30 PM EST to 8:35 PM EST
- Where
- Sussex County, Hopatcong to Stanhope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -74.650
A severe thunderstorm knocked down a couple of trees in Hopatcong Borough. A couple of trees and wires were also tore down in Stanhope Borough. One downed tree fell across Main Street.
Hail, Morris
- When
- August 3, 9:25 PM EST
- Where
- Morris County, Ironia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -74.600
A Skywarn spotter reported penny size hail fell in Chester Township.
Thunderstorm Wind, Warren
- When
- August 3, 9:40 PM EST
- Where
- Warren County, Port Murray
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -74.900
A severe thunderstorm knocked down a few trees in Mansfield Township.
Thunderstorm Wind, Hunterdon
- When
- August 3, 10:20 PM EST
- Where
- Hunterdon County, Whitehouse Station
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 40.620, -74.770
A severe thunderstorm knocked down, toppled, uprooted and twisted numerous trees in Readington Township from Cole to Roosevelt Roads. The trees were knocked down in different directions suggesting a pretty strong wet microburst occurred within the township. No homes or buildings were damaged.
Thunderstorm Wind, Somerset
- When
- August 3, 10:30 PM EST
- Where
- Somerset County, Branchburg Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -74.680
A severe thunderstorm knocked down a couple of trees and caused isolated power outages in Branchburg Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in New York, August 3, 20071 injured · $76,000 · 2.5 in hail · 63 events
- Hail and Damaging Winds in South Dakota, August 3, 2007$557,000 · 4.25 in hail · 12 events
- Lightning Strikes in New Jersey, August 3, 20071 injured · $550,000 · 2 events
- Hail and Damaging Wind in Vermont, August 3, 2007$250,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Nebraska, August 3, 2007$168,000 · EF0 · 7 events
- Hail and Damaging Winds in Illinois, August 3, 2007$154,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Maine, August 3, 20071 in hail · 46 events
- Flash Flooding in Wyoming, August 3, 2007$65,000 · 2 events
- Flash Flooding in Utah, August 3, 2007$55,000 · 4 events
- Flash Flooding and Hail in North Dakota, August 3, 2007$50,000 · 0.88 in hail · 4 events
- Hail and Damaging Winds in Tennessee, August 3, 2007$36,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Maine, August 3, 20071.25 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54239, 54241, 54240, 54242, 54243, 54245, 54244.